Alabama, 2005Hail in Alabama, February 21, 2005
February 21, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 2:43 PM CST, 8 hours 40 minutes earlier.
Area forecast discussion, Feb 21, 2:43 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST MON FEB 21 2005
.SHORT TERM (TONIGHT - WED NIGHT)
STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE
LOT OF PUSH BEHIND IT. DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE
LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN
COUNTIES. AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH
TOMORROW. MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY
MAKES IT. ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER
AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON. WILL
LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM.
THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR
NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH. A LOT OF
THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY,
SEEMS LIKE THE REASONABLE WAY TO GO.
TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT
ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE
AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
SOUTHEAST. WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL
ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW
TO MID CHANCE ACROSS THE NORTH. LOOKS LIKE STRONGER STORMS WILL BE
DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS.
WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE
ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR
WHATS LEFT OF OLD BOUNDARY. SO LOCATION OF THIS BOUNDARY WILL
BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL
POTENTIAL. WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND
LIKELY TO HIGH CHANCE NORTH. 18Z ETA CAME IN WITH 60 DEGREE DEWPOINT
LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG
UP BETWEEN CLANTON AND MGM.
.LONG TERM...(THURSDAY - MONDAY)
NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM. LOOKS LIKE DRIER
AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE
AREA LIMITING RAIN CHANCES THROUGH FRIDAY. TEMPS SHOULD BE A BIT
MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY
FREEZING TEMPS.
BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY
SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL
INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS. DEEPER SOUTHWEST FLOW
DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD
CHANCE FOR A FEW SHOWERS. WILL STAY CLOSE TO GUIDANCE FOR TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 58 65 43 58 / 60 30 10 30
ANNISTON 61 70 44 59 / 60 30 10 40
BIRMINGHAM 60 69 45 59 / 60 30 20 60
TUSCALOOSA 61 73 47 61 / 60 30 20 80
CALERA 61 73 47 61 / 60 40 20 70
AUBURN 60 76 50 66 / 40 60 40 70
MONTGOMERY 58 77 52 67 / 40 60 50 90
TROY 58 77 54 68 / 30 60 50 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST MON FEB 21 2005
ALZ011>015-017>050-221330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST MON FEB 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS
INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING. THE PRIMARY
THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA
WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.
THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).
A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS
BOTH TUESDAY AND WEDNESDAY.
THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED.
...SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE
ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.
In the hours before
Local storm report, Feb 21, 9:38 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL NEWELL 33.43N 85.43W
02/21/2005 1.00 INCH RANDOLPH AL EMERGENCY MNGR
&&
AWIPSUSRSpecial weather statement, Feb 21, 9:50 PM CST, 1 hour 33 minutes before
ALZ-DDHHMM-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
950 PM CST MON FEB 21 2005
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER #28...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER #28
WHICH IS IN EFFECT UNTIL 100 AM...
CLEBURNE
Local storm report, Feb 21, 9:58 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL LANETT 32.87N 85.21W
02/21/2005 1.00 INCH CHAMBERS AL EMERGENCY MNGR
IN THE LAKEVIEW AREA
&&
AWIPSUSRSpecial weather statement, Feb 21, 10:00 PM CST, 1 hour 23 minutes before
ALZ-DDHHMM-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1000 PM CST MON FEB 21 2005
THE FOLLOWING COUNTY HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER #28...
CLEBURNE
NO COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER #28.
Local storm report, Feb 21, 10:06 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 3 SE WEDOWEE 33.28N 85.45W
02/21/2005 1.00 INCH RANDOLPH AL EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL IN THE POTASH AREA
&&
AWIPSUSRSpecial weather statement, Feb 21, 10:48 PM CST, 35 minutes before
ALZ-DDHHMM-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1048 PM CST MON FEB 21 2005
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER #29...
PICKENS...TUSCALOOSA...HALE...CHILTON...AUTAUGA...SHELBY...PERRY
BIBB...DALLAS...LOWNDES
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER #29
WHICH IS IN EFFECT UNTIL 4 AM...
COOSA...TALLAPOOSA...CHAMBERS...ELMORE...CLAY...RANDOPH...LEE...
TALLADEGA...MONTGOMERY...MACON...BULLOCK...RUSSELL...PIKE...BARBOUR
Hail, Chambers
- When
- February 21, 11:23 PM CST
- Where
- Chambers County, Stroud
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.050, -85.317
Penny size hail was observed near the Stroud community. This was the second large hailproducing storm to affect areas near Stroud within an hour.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, February 21, 2005$29 million · 2.75 in hail · 95 events
- Flood in California, February 21, 20051 death · $75,000 · 1 event
- Flash Flooding and Hail in Alabama, February 21, 2005$285,000 · 2.75 in hail · 60 events
- Flash Flooding and Hail in Tennessee, February 21, 2005$1.0 million · 1.75 in hail · 19 events
- Tornado in California, February 21, 2005$650,000 · F0 · 1 event
- Flash Flood in California, February 21, 2005$500,000 · 1 event
- Debris Flows and Flooding in California, February 21 to 22, 2005$308,000 · 4 events
- Flash Flood in California, February 21, 2005$150,000 · 1 event
- Flash Flood in California, February 21, 2005$100,000 · 1 event
- Flash Flood in California, February 21, 2005$50,000 · 1 event
- Winter Weather in Vermont, February 21, 2005$35,000 · 7 events
- Hail and Damaging Winds in Tennessee, February 21, 2005$28,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437324.